Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 57, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2020, 1:23 PM EDT for 4 counties in Indiana. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 1:23 PM EDT (17:23 UTC)
- Expired
- Jun 10, 2020, 1:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IN, Clinton County, IN, Hamilton County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 66 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:26 PM EDT | TSTM WND DMG | 3 W Tipton, IN | SMALL TREE LIMBS ALONG STATE ROAD 26. PEA SIZED HAIL ALSO REPORTED AT THIS TIME. |
| Jun 10, 1:34 PM EDT | TSTM WND GST 61 | Sharpsville, IN | MEASURED WITH A DAVIS INSTRUMENT. |
| Jun 10, 1:55 PM EDT | TSTM WND DMG | 3 E Sharpsville, IN | 10 POWER POLES SNAPPED, AND A TRAVEL TRAILER WAS OVERTURNED AND SLAMMED INTO THE SIDE OF A HOUSE. LOCATION IS APPROXIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 11:54 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS53 KIND 101723
SVRIND
INC011-023-057-159-101745-
/O.NEW.KIND.SV.W.0057.200610T1723Z-200610T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
123 PM EDT Wed Jun 10 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Clinton County in central Indiana...
Northeastern Boone County in central Indiana...
Northwestern Hamilton County in central Indiana...
Western Tipton County in central Indiana...
* Until 145 PM EDT.
* At 122 PM EDT, a severe thunderstorm was located 12 miles north of
Zionsville, or 16 miles southeast of Frankfort, moving northeast at
70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sheridan, Sharpsville and Kempton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 8600 4005 8622 4009 8636 4037 8625
4038 8624 4040 8624
TIME...MOT...LOC 1722Z 205DEG 60KT 4013 8626
HAIL...<.75IN
WIND...60MPH
$$
Puma1 follow-up statement
967
WWUS53 KIND 101730
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
130 PM EDT Wed Jun 10 2020
INC011-023-101739-
/O.CAN.KIND.SV.W.0057.000000T0000Z-200610T1745Z/
Clinton IN-Boone IN-
130 PM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON AND
NORTHEASTERN BOONE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central Indiana.
LAT...LON 4040 8600 4005 8622 4006 8624 4040 8624
TIME...MOT...LOC 1729Z 207DEG 53KT 4024 8617
$$
INC057-159-101745-
/O.CON.KIND.SV.W.0057.000000T0000Z-200610T1745Z/
Hamilton IN-Tipton IN-
130 PM EDT Wed Jun 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN HAMILTON AND WESTERN TIPTON COUNTIES...
At 129 PM EDT, a severe thunderstorm was located 7 miles southwest of
Tipton, or 16 miles south of Kokomo, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sheridan, Sharpsville and Kempton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4040 8600 4005 8622 4006 8624 4040 8624
TIME...MOT...LOC 1729Z 207DEG 53KT 4024 8617
HAIL...<.75IN
WIND...60MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:20 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 10, 12:20 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1220 PM EDT Wed Jun 10 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 342 AM EDT Wed Jun 10 2020 A strong upper level low with an associated surface wave and cold front will sweep across the region later today...bringing the chance for showers and thunderstorms and a potential for severe weather across eastern Indiana. High pressure will then build in tonight with dry and seasonable weather through the end of the week. A cold front will track through the area Friday night with pleasant temperatures and mainly clear skies for the weekend. Progressively warmer temperatures return next week. && .NEAR TERM /Today/... Issued at 1007 AM EDT Wed Jun 10 2020 Bumped up the timing of precip across the east by a couple hours, otherwise forecast looks good. Previous discussion follows... Central Indiana in a bit of a lull early this morning as the remnants of Cristobal shift away to the north. The remnant low currently resides over northern Wisconsin and continues to move N/NE. A secondary upper low pivoting through the central Plains is assisting in pockets of convection across the Missouri bootheel with both circulations contributing to a band of storms from eastern Iowa to southwest Michigan. A tropical airmass lingers across the forecast area this morning...with 07Z temperatures ranging from the mid 70s to lower 80s. After the swing and a miss with respect to severe weather over central Indiana on Tuesday...prospects appear much more favorable for more widespread impacts from robust convection later today as the secondary upper low over the central Plains tracks east into the area and gradually takes on a favorable negative tilt. The impressive dynamics aloft and the presence of the frontal boundary will provide the atmospheric trigger to jumpstart convection that was lacking over central Indiana on Tuesday. The overall trend in the model suite over the last few runs has continued to slow the eastward progression of the approach of both the upper low and the associated surface low and cold front. Good agreement exists on the front sweeping across the forecast area from west to east late morning through mid/late afternoon. The airmass over the region ahead of the front will remain oppressive with dewpoints in the low to mid 70s common. Considering our warm start this morning and likelihood at favorable heating with sunshine increasing as the morning progresses...should not have a difficult time getting modestly unstable. To that argument...CAMs model soundings develop MLCAPES to 2500-3000 j/kg along and ahead of the front by early afternoon. Another feature that we did not have on Tuesday that will be prevalent later today is a better mixed boundary layer with dry adiabatic flow peaking at 4-5kft. Stronger cells should have no issue pulling higher winds aloft to the surface as a result. While a few showers and storms will be possible through the morning...convection is expected to take off early this afternoon along the front and rapidly track E/NE. The CAMs have subtle variations on exactly when and where convection will initially fire...but the focus for greatest impacts will be east of US 31 across the eastern portion of the forecast area within a 3-4 hour window through roughly 21-22Z. BL shear and storm relative helicities will not be as impressive as values seen late Tuesday as Cristobal passed by...but they remain more than sufficient to support intense convection considering the instability present. Hodographs again support some low level veering and considering the tropical nature of the airmass...LCLs remain under 1000m ahead of the front Wednesday afternoon. All modes of severe weather likely to be in play again including tornadoes but as convection goes linear...damaging winds are likely to become the primary threat from storms as they race east into Ohio for some of the reasons mentioned above. The fast forward motion to storms at 40-45kts will only add to the potential damaging wind threat. In addition...winds will be gusty again for much of the day Wednesday with a tight surface pressure gradient and an 850mb jet rotating through the region. Think gusts peak at 40-45mph at times outside of any convection later today...especially over the eastern half of the forecast area. Have no plans for a Wind Advisory...but will likely highlight the gustier winds with an SPS. Temps...with the very warm start to the day...nudged temps at or above guidance across much of the region. Mid 80s should be easily attainable for all but the Wabash Valley. && .SHORT TERM /Tonight through Friday Night/... Issued at 342 AM EDT Wed Jun 10 2020 Forecast challenges are limited through the period as high pressure serves as the primary influence on weather across central Indiana. The strong upper wave that will help to bring the severe weather risk today will pivot off to the northeast tonight and Thursday towards James Bay before kicking east into the Canadian Maritimes by Friday night. With deep ridging aloft developing over the Rockies into west Texas...the upper level flow regime across the country will transition to a higher amplified pattern through the short term with a predominant dry northwest flow impacting the Ohio Valley through Friday night. This will advect a cooler and drier airmass into central Indiana for late week with abundant sunshine by day...mainly clear nights and pleasant temperatures. All convection will be northeast of the area by this evening but lower clouds may linger into the overnight as an area of moisture associated with a cold pool trails the upper low. Eventually...drier air will advect into the region as high pressure becomes firmly established. Will trend towards clearing skies by daybreak Thursday with a mostly sunny day to follow as subsidence increases over the area. A weak wave aloft passing to the north through the Great Lakes Thursday night may bring a brief increase in clouds before mainly clear skies reestablish Friday. The upper trough over the eastern U S will sharpen Friday night in response to a short wave diving through the eastern Great Lakes. A cold front will accompany the wave and drop through the region Friday night but with dynamics aloft displaced well to the northeast and low level moisture lacking...not expecting any rainfall associated with the front. Main impacts will be a subtle increase in clouds and a noticeable shift to north-northeast winds bringing a reinforcing shot of cooler and drier air into central Indiana for this weekend. Temps...low level thermals support seasonable temperatures for Thursday and Friday generally ranging from the upper 70s to the mid 80s. Lows will range from the mid 50s to near 60 tonight and Thursday night...with lower to mid 50s Friday night as the cooler airmass arrives. An overall model blend will work well through the period. && .LONG TERM /Saturday through Wednesday/... Issued at 254 AM EDT Wed Jun 10 2020 Long term portion of the forecast looks to be very quiet and mild with temperatures at or below normal. Guidance depicts an upper level low closing off and drifting about disconnected from the prevailing westerlies through much of the period. Differences exist between the Euro and GFS on positioning of this upper low, but both largely keep the area dry in the absence of any significant moisture source. Blend keeps pops largely out of the forecast, with the exception of a couple slight chances toward the very end of the period. Decided to go with a dry forecast until there's a more consistent signal for precip. && .AVIATION /Discussion for 10/18Z TAF Issuance/... Issued at 1217 PM EDT Wed Jun 10 2020 VFR outside of convection today, brief MVFR ceilings possible between 0Z and 04Z this evening. A broken line of convection is moving through central Indiana right now. Storms will impact IND before 18Z and BMG around 18Z. Afterwards, generally dry weather is expected with a brief period of MVFR ceilings possible late this evening. Winds will be southerly ahead of the rain and southwesterly afterwards. Frequent gusts in excess of 30kts through the afternoon with gusts to 20kts through tomorrow morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/KH SHORT TERM...Ryan LONG TERM...Nield AVIATION...White
Hazardous weather outlook, Jun 10, 4:02 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 402 AM EDT Wed Jun 10 2020 INZ021-028>031-035>049-051>057-060>065-067>072-111000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 402 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms developing this afternoon...especially over the eastern half of central Indiana. Strong winds gusting as high as 40 to 45 mph through early evening outside of showers and storms. Hazards: Damaging winds...tornadoes...torrential downpours and cloud to ground lightning. Strong winds possible outside of showers and storms as well with peak gusts to 40 to 45 mph. Timing: Best threat for severe storms from 1 pm to 5 pm. Strong wind gusts through early evening. Discussion: A strong upper level wave with an associated surface low and cold front will move through central Indiana this afternoon... triggering showers and thunderstorms. Severe storms are possible over the eastern half of the area this afternoon. High pressure will build in tonight with drier and much less humid conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Dry weather is expected through early next week. Discussion: High pressure will build in with dry weather expected through early next week. Seasonable temperatures through Friday will cool to below normal over the weekend before rebounding next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon...especially over the eastern half of central Indiana. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest at 50 to 55 mph. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Local storm report, Jun 10, 1:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 5 NNW KOKOMO 40.54N 86.18W
06/10/2020 HOWARD IN EMERGENCY MNGR
TREE FELL ON HOUSE.
&&
AUThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:54 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 36 min |
| Jun 10, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 36 min |
| Jun 10, 1:34 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 26 min |
| Jun 10, 1:53 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 19 min |
| Jun 10, 4:05 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 10 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.